What’s the Buzz

Tylenol vs. Advil: Which is Better?

cartoon pill bottle holding hands with two pills

Tylenol and Advil are two of the most common medications found in every American household’s cabinet. Both Advil and Tylenol are used to treat fever and relieve pain. However, one of the two may be a more appropriate option for certain types of pain. There is also a difference in the side effects and risks associated with these two medications. 

Please continue reading to understand the main differences between Tylenol and Advil. This will help you figure out which one might be better for you and your family.

What is Advil? 

Advil is a brand name for the generic drug ibuprofen. Other brands of ibuprofen include Motrin and Midol IB. Ibuprofen belongs to a family of medications called non-steroidal anti-inflammatory drugs (NSAIDs). These drugs relieve pain, fever, and reduce inflammation. Advil (ibuprofen) works by blocking the COX enzymes. The non-steroidal anti-inflammatory drug (NSAID) is non-selective because it blocks both COX-1 and COX-2 enzymes. While this mechanism makes ibuprofen effective at relieving pain and reducing inflammation, it also increases the risk of side effects like stomach bleeding and stomach ulcers

What is Tylenol?

Tylenol is a brand name of the generic drug acetaminophen (called paracetamol in some countries). Other brands that have acetaminophen as the active ingredient include Mapap, Apra, and Aceta. It is a fever reducer and pain reliever. Acetaminophen works by blocking the COX pathway in the central nervous system, but to a different extent than ibuprofen.

Which one is the better option, Tylenol or Advil?

Both acetaminophen (Tylenol) and ibuprofen (Advil) are over-the-counter drugs that effectively treat pain and fever. However, they have different active ingredients, thus, different mechanisms of action. Another key difference between the two is that, unlike Tylenol, Advil also reduces inflammation in addition to pain and fever. 

Some of the things to keep in mind while choosing between Tylenol versus Advil are as follows:

  • Both Tylenol and Advil can be used to treat fever and minor pains like a headache. However, research suggests that Advil, an NSAID, may be a more effective pain reliever than Tylenol for muscle sprains and strains, muscle aches, and joint pain due to its anti-inflammatory effect.
  • Advil and other NSAID pain relievers are not suitable for everyone because they can cause kidney damage, gastrointestinal and cardiovascular adverse effects. 
  • While Tylenol was traditionally thought to be very safe, new research shows it can have more adverse effects than previously believed, especially with higher dosages, which can cause liver damage. 

What are the recommended dosages of Tylenol and Advil?

You should take Tylenol, Advil, or other medications for pain relief at the lowest effective dose for the shortest possible time. If your pain does not improve in a few days, you should seek medical advice. 

Tylenol starts working quickly and provides pain-relieving effects for 3-4 hours. You should not take Tylenol more often than every 4-6 hours. The maximum dose of Tylenol is 4,000 mg (4 grams) in 24 hours. In 2011, the makers of Tylenol lowered the maximum dose of Tylenol products from 4,000 mg to 3,000 mg. The use of Tylenol in people with severe liver disease is contraindicated. Elderly patients and people with kidney disease may need to increase the dosing interval to every 6 hours or a total daily dose of 3,000 mg. Ask your doctor or pharmacist about the safe Tylenol dosage for you.   

Advil also starts working quickly and provides pain relief for around 4 hours. The usual dosage is 200 to 400 mg every 4-6 hours. The maximum amount of ibuprofen for adults is 800 mg per dose. The maximum recommended daily dose of the over-the-counter Advil is 1,200 mg. You should not take Advil longer than 10 days unless instructed by your healthcare provider. 

What are the risks of taking Tylenol and Advil?

In some people, acetaminophen (Tylenol) can cause adverse events like skin reactions and allergic reactions. Symptoms may include rash, hives, peeling or blistering skin, itching, swelling of the face, hands, or feet, and difficulty breathing or swallowing. If you experience these symptoms, seek medical attention right away. 

Possible side effects of ibuprofen (Advil) include nausea, vomiting, bloating, diarrhea, constipation, dizziness, and ringing in the ears.

Risks of taking ibuprofen (Advil) and other drugs in the NSAID class include peptic ulcer disease and stomach bleeding. NSAIDs can also increase your risk of having a heart attack or stroke.

Frequently Asked Questions

Which is worse for your liver, Tylenol or Advil?

Acetaminophen is metabolized (broken down) by the liver and is more commonly associated with liver damage. Ibuprofen is associated with stomach bleeding and kidney injury.

Why do doctors recommend Tylenol over Advil?

Tylenol, Advil, or other NSAIDs can reduce fever and relieve minor aches and pains. However, doctors sometimes recommend Tylenol over Advil for people with heart disease, high blood pressure, kidney disease, or stomach problems. This is because acetaminophen (Tylenol) may be a safer option in such individuals than ibuprofen (Advil).

Why do hospitals prefer Tylenol use over Advil? 

Hospitals bid competitively for drug supplies and usually stock one brand of each type of drug. Hospitals tend to prefer acetaminophen (Tylenol) as a fever reducer and pain reliever because it has fewer side effects than ibuprofen (Advil).

What is best for pain relief from minor aches, joint pain, and menstrual cramps?

For minor aches, acetaminophen (Tylenol) is generally better tolerated than ibuprofen (Advil) in terms of side effects. For joint pain, you should know that ibuprofen is FDA-approved to treat rheumatoid arthritis and osteoarthritis. Ibuprofen is usually more effective than acetaminophen in treating back pain and toothaches. Both acetaminophen and ibuprofen can relieve menstrual cramps and headaches.

Can I use acetaminophen or ibuprofen while pregnant?

If you are pregnant, you should talk to your doctor before taking any medication, including over-the-counter medicines. In general, acetaminophen may be safer than ibuprofen in pregnant women.

Is it safe to take acetaminophen and ibuprofen together?

Yes, you can safely take acetaminophen and ibuprofen together to relieve mild to moderate pain. Some people find that alternating ibuprofen and acetaminophen works well for certain types of pain. However, it is important to consult a doctor if your pain does not improve after a few days of treatment with over-the-counter medicines. Taking high doses of acetaminophen and ibuprofen can lead to serious adverse effects.

Can you consume alcohol while taking acetaminophen or ibuprofen?

Alcohol is best avoided. Both acetaminophen and ibuprofen can increase the risk of side effects like stomach irritation and bleeding when mixed with alcoholic drinks. 


References:

  1. https://www.tylenol.com/safety-dosing/adult-pain-reliever-comparison-chart/tylenol-vs-advil
  2. https://medlineplus.gov/druginfo/meds/a681004.html
  3. https://medlineplus.gov/druginfo/meds/a682159.html